47 states and Washington DC have good samaritan laws that protect a person assisting an overdose victim from arrest or criminal charges
Narcan is a fast-acting, easy-to-use medication. It can stop an opioid overdose while it’s happening. Narcan can prevent fatality and keep an overdose victim alive until emergency medical support arrives.1 (800) 782-1520
The active ingredient in Narcan is naloxone, which is a full opioid antagonist. That means it can occupy the exact same receptors in the brain as opioids. But naloxone does more than that: if those receptors are occupied by other opioids, naloxone displaces those opioids, takes their place, and reverses their dangerous, life-threatening effects.
That’s how Narcan stops a potential overdose: the active ingredient reverses the action of the opioid ingested and prevents remaining opioids in the bloodstream from occupying opioid receptors and causing additional harm.
When administered in time, Narcan can stop or reverse overdose associate with the following opioids:
Follow the directions in this video:
Narcan is effective in reversing overdoses involving a combination of opioids and sedatives or a combination of opioids and stimulants. However, Narcan does not reverse overdose associated with the following substances alone:
IMPORTANT FACT: Narcan has no effect on a person if they don’t have opioids in their system. Therefore, it’s safe to administer Narcan to a person you suspect is experiencing an overdose but aren’t sure which drug they took.
The Centers for Disease Control (CDC) advises the following people to carry Narcan:
In addition, it’s important to have Narcan on hand for people who discontinue use of medications for opioid use disorder (MOUD), people with OUD recently released from incarceration, or people on medication-assisted treatment (MAT) who relapse to opioid misuse.
Narcan can restore breathing to a person in respiratory distress due to opioid overdose within 2-3 minutes of administration. If a person does not respond, or an extremely strong opioid like fentanyl is the cause of the overdose, a second dose may be necessary.
The CDC reports:
It’s also important to understand in the period immediately following an overdose, and individual may be more open to the idea of initiating treatment for OUD than at other times. Therefore, Narcan can save a life in the immediate present, and can also be a critical component in facilitating consent to OUD treatment.
To find Narcan near you, use this website:
Navigate to the website, choose your location, then choose from a list of Narcan distribution sites. In addition, you can inquire about Narcan at any local pharmacy. You can also find Narcan through the following resources:
For the general public, Narcan comes in two forms:
The nasal spray comes in a small delivery system and works the same way you’d administer an allergy medication via nasal spray. The injectable form should not scare people away: it’s basically the same as carrying an Epi-Pen for people with severe allergies, and administration is as simple as using an Epi-Pen.
In most states, you can get Narcan without a prescription, and in some locations, you can get Narcan for no cost.
Use Narcan when you suspect – or know for certain – someone is experiencing an opioid overdose. Signs of overdose include:
If you’re witnessing an opioid overdose, here are the steps to take, as outline by the CDC:
Reminder: Most states have laws that prevent the person assisting an overdose victim/the person who calls for help from any legal/criminal liability
From the Food and Drug Administration (FDA):